Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 95, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 17, 2001, 3:29 PM CDT for Franklin County, Kansas. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 17, 2001, 3:29 PM CDT (20:29 UTC)
- Expired
- May 17, 2001, 4:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Franklin County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 3:42 PM CDT | Hail 0.75 | Rantoul, KS | |
| May 17, 3:47 PM CDT | Hail 0.75 | Rantoul, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 1:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.5 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2833 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 818 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 172030
SVRTOP
KSC059-172115-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
329 PM CDT THU MAY 17 2001
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN FRANKLIN COUNTY IN EAST CENTRAL KANSAS
* UNTIL 415 PM CDT
* AT 326 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 9 MILES NORTHEAST OF RANTOUL TO 2
MILES NORTH OF PRINCETON...OR FROM 11 MILES NORTHWEST OF PAOLA TO 7
MILES SOUTH OF OTTAWA...MOVING EAST AT 20 MPH.
* SOME LOCATIONS AFFECTED...
RANTOUL
LANE
PRINCETON
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER INSIDE A BUILDING.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3854 9506 3865 9507 3864 9511 3861 9513
3841 9542 3841 9507What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:25 PM CDT, 4 minutes earlier.
Area forecast discussion, May 17, 3:25 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 325 PM CDT THU MAY 17 2001 PRECIP COVERAGE THIS EVENING THE MAIN FORECAST PROBLEM IN SHORT TERM..THEN TEMPERATURES AND RAIN CHANCES AGAIN IN LATER PERIODS. AVIATION THE MODEL OF CHOICE IN SHORT TERM AS IT IS VERIFYING MUCH BETTER THAN ETA WITH SURFACE PRESSURE PATTERN. SURFACE ANALYSIS SHOWS SURFACE LOW IN MKC VCNTY WITH OUTFLOW BOUNDARY FROM LAST NIGHTS/THIS MORNINGS CONVECTION IMPINGING ON MKC AREA. ANOTHER SURFACE LOW SOUTH OF ICT A REFLECTION OF FAIRLY SHARP UPPER TROUGH SWEEPING EAST ALONG KS/OK BORDER AS SHOWN BY PROFILERS AND SWIRL IN CLOUDS ON SATELLITE IMAGERY. THESE TWO LOWS THE FOCUS FOR PRECIPITATION THIS EVENING WHICH MEANS MAIN THREAT FOR THUNDERSTORMS/HEAVY RAINS IN OUR CWA WILL BE TO SOUTH AND SOUTHEAST OF TOPEKA OVER EAST CENTRAL KS. CURRENT TRENDS ON RADAR/SATELLITE INDICATING AREAS NORTHWEST OF KANSAS TURNPIKE MAY NOT SEE MUCH OF ANYTHING AS SHOWERS MOVING INTO CENTRAL/NORTH CENTRAL KS HAVE BEEN DISSIPATING DUE TO THE STRONG COLD ADVECTION. THUNDERSTORMS OVER EAST CENTRAL KANSAS SHOULD MOVE OUT BY MIDNIGHT AS 850MB/SFC FRONT SHIFTS SOUTHEAST OUT OF AREA PER AVN. FRIDAY LOOKING DRY AND MILD WITH PARTLY SUNNY SKIES EXPECTED BY AFTERNOON AS SURFACE HIGH BUILDS INTO AREA. WILL GO WITH HIGHS IN THE MIDDLE TO UPPER 70S. FRIDAY NIGHT SHOULD REMAIN DRY...BUT SATURDAY A TOSS UP AS MODELS DIVERGE WITH ETA/NGM BRINGING NEXT SYSTEM INTO AREA AT THAT TIME WHILE AVN HOLDING OFF UNTIL SATURDAY NIGHT/SUNDAY. HAVE BEEN CARRYING A CHANCE IN EXTENDED FOR SEVERAL DAYS NOW SO WILL CONTINUE CHANCE POPS FOR SATURDAY AND SATURDAY NIGHT. .TOP...NONE PB
In the hours before
Local storm report, May 17, 2:06 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
206 PM CDT THU MAY 17 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
f
0201 PM LAWRENCE KS .75 INCH HAIL
05/17/01 DOUGLASLocal storm report, May 17, 3:11 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
311 PM CDT THU MAY 17 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
H
0310 PM 1 S OTTAWA KS 71 MPH TSTM GUST
05/17/01 FRANKLINThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 3:08 PM CDT | Severe Thunderstorm Warning | TOP | Franklin | 22 min |
| May 17, 3:42 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 33 min |
| May 17, 4:07 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 53 min |
| May 17, 4:26 PM CDT | Severe Thunderstorm Warning | TOP | Douglas | 49 min |
| May 17, 4:44 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 31 min |
| May 17, 4:53 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 67 min |
| May 17, 5:26 PM CDT | Flash Flood Warning | TOP | Anderson, Franklin | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.